Chronic diarrhea unresponsive to conventional medication: Are you taking lansoprazole?
(13 May 2009: VIDYYA MEDICAL NEWS SERVICE) -- Lansoprazole is a proton pump inhibitor which powerfully suppresses gastric acid production and is widely prescribed for chronic use in gastroesophageal reflux disease. Lansoprazole uncommonly causes chronic watery diarrhea unresponsive to conventional medication as a symptom of collagenous colitis. This association has recently been reported and is not widely known. Correct diagnosis and treatment without this knowledge is impossible. Discontinuation of lansoprazole results in the prompt resolution of diarrhea.
A 70-year old woman developed watery diarrhea 4 to 9 times a day. She had interstitial pneumonia at 67 and reflux esophagitis at 70. Lansoprazole 30 mg/day had been prescribed for reflux esophagitis for nearly 6 months. Lansoprazole was withdrawn due to its possible side effect of diarrhea. Colonoscopy disclosed diffuse cloudiness of the mucosa which suggested ulcerative colitis. Consequently sulfasalazine 2 g/day was started. The patient's diarrhea dramatically disappeared the following day. However, biopsy specimens showed subepithelial collagenous thickening and infiltration of inflammatory cells in the lamina propria confirming the diagnosis of collagenous colitis. One month after sulfasalazine therapy was initiated, both colonoscopic and histological abnormalities resolved completely. Five months later the diarrhea recurred. The findings on colonoscopy and histology were the same as before confirming a diagnosis of collagenous colitis relapse. The author found that the patient had been taking lansoprazole again three months ahead of the recent episode of diarrhea. Withdrawal of lansoprazole promptly resolved the diarrhea. Endoscopic and histological abnormalities were also completely resolved similar to the first episode. Retrospectively, the date of commencement of sulfasalazine and the discontinuation of lansoprazole in the first episode was found to be the same. The author concluded that the patient had lansoprazole-associated collagenous colitis.
This case is reported by Dr. Chiba and his colleagues in the Division of Gastroenterology, Nakadori General Hospital, Akita, Japan and it is to be published on May 7, 2009 in the World Journal of Gastroenterology.
A doctor and a patient can easily recognize the side effects of medication taken recently. However, symptoms occurring in chronic use of a drug such as the present case, diarrhea 6 months after taking lansoprazole, it might be difficult to suspect this side effect. Therefore, knowledge is important: lansoprazole in chronic use can cause chronic diarrhea as a symptom of collagenous colitis.
Reference: Chiba M, Sugawara T, Tozawa H, Tsuda H, Abe T, Tokairin T, Ono I, Ushiyama E. Lansoprazole-associated collagenous colitis: Diffuse mucosal cloudiness mimicking ulcerative colitis.World J Gastroenterol 2009; 15(17): 2166-2169
Return to Vidyya Medical News Service for 13 May 2009
© Vidyya. All rights reserved.
Information appearing on the Vidyya Medical News Service is not intended as a substitute for professional medical care. Seek professional medical help and follow your health care provider's advice.
Interested in subscribing to our daily e-mail newsletter? Send an email to Vidyya@vidyya.com with the word subscribe in the subject field.